Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2001, 1:42 PM EDT for Johnson County, Tennessee. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2001, 1:42 PM EDT (17:42 UTC)
- Expired
- May 22, 2001, 2:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Johnson County, TN
The radar
The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:10 PM EDT | Thunderstorm Wind | Mountain City, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 11:15 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 221743 SVRMRX TNC091-221830- /NEW.KMRX.SV.W.0093.221742-221830/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 142 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JOHNSON COUNTY IN EAST TENNESSEE * UNTIL 230 PM EDT * AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF SHADY VALLEY TO 14 MILES SOUTHWEST OF DOEVILLE...OR FROM 7 MILES EAST OF BRISTOL VA TO 8 MILES SOUTHEAST OF ELIZABETHTON...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... DOEVILLE AROUND 150 PM EDT NEVA AROUND 200 PM EDT LAUREL BLOOMERY AROUND 205 PM EDT AT 142 PM EDT LOCAL LAW ENFORCEMENT IN SULLIVAN COUNTY REPORTED TWO TREES DOWN IN BLOUNTVILLE. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. SEEK A STURDY SHELTER IMMEDIATELY! $$ LAT...LON 3664 8189 3634 8203 3615 8183 3665 8166 RBP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:27 AM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 22, 10:27 AM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1027 AM EDT TUE MAY 22 2001 COLD FRONT THROUGH CSV...OQT...AND...CHA...AND SHOULD BE THROUGH THE ENTIRE AREA BY LATE AFTERNOON. STILL SOME SHOWERS BEHIND THE FRONT ASSOCIATED WITH THE UPPER TROUGH. WILL NEED TO KEEP POPS OVER ENTIRE AREA INTO THE AFTERNOON...WILL UPDATE LATE THIS MORNING AND CHECK ON RADAR. STILL SOME INSTABILITY...BUT THINK CLOUDS WILL KEEP US FROM GETTING SEVERE STORMS BEFORE FROPA. TEMPERATURES SHOULD NOT RISE TOO MUCH TODAY WITH THE CLOUDS AND THE COLD AIR MOVING IN. .MRX... NC...NONE. TN...NONE. VA...NONE. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:05 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 40 min |
| May 21, 8:12 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 48 min |
| May 21, 8:16 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 44 min |
| May 21, 8:18 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 42 min |
| May 21, 8:23 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 52 min |
| May 21, 8:26 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 49 min |
| May 21, 8:30 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 30 min |
| May 21, 8:39 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 66 min |
| May 21, 8:42 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 33 min |
| May 21, 8:56 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 49 min |
| May 21, 9:14 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 46 min |
| May 22, 1:22 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Sullivan | 38 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.